The ongoing opioid epidemic and increasing fatalities from overdose call for a proactive approach to prevent and reduce harm. Among the many methods, overdose reversal medications are a necessary part of the harm prevention toolkit. These medications can reduce the deadly effects of opioid overdose until professionals can intervene.
In 2018, the U.S. Surgeon General called for wider accessibility of overdose reversal medications. Since then, these medications have been distributed widely. However, there is still a persistent gap in public health response. One example is the infrequent co-prescribing of overdose medications to patients who are prescribed opioids; only a small fraction of these people receive a reversal prescription.
The Most Common Overdose Reversal Medication
The most widely used and highly effective overdose reversal medication is naloxone. It can reverse the life-threatening respiratory depression caused by opioid overdose. Naloxone products come in a variety of forms, including nasal spray, injection, and auto-injection, among others. Most health insurance plans now cover at least one form of naloxone, namely Narcan.
How Does Naloxone Work?
As an opioid antagonist, naloxone binds to opioid receptors and blocks the effects of many opioids, including heroin, morphine, fentanyl, and oxycodone. Though rapidly releasing and effective, naloxone does not have long-lasting effects. After administering Narcan or the like, one should contact emergency services immediately.
Side Effects of Naloxone
People may experience side effects similar to an allergic reaction, such as hives or swelling in the face, lips, or throat. Other side effects may seem similar to symptoms of opioid withdrawal. These include restlessness, dizziness, chills, or sneezing. After taking naloxone, one should not perform tasks such as driving.
Many emergency departments have naloxone on hand. Naloxone can also be used to reverse the effects of anesthesia. Since 2018, the Substance Abuse and Mental Health Services Administration (SAMHSA) has worked with a wide range of public and community stakeholders in distributing opioid overdose prevention toolkits. Now, first responders, communities, and many families have access to naloxone.
It is good to have some form of naloxone on hand even if one does not use or know someone who uses opioids—prescription or otherwise. Access to naloxone can mean the difference between life and death for someone, even a stranger one encounters in public.
According to the CDC, patients who take opioid dosages at or above 50 MME/day are twice as likely to overdose. This risk further increases as the MME/day increases. Therefore, 50 MME/day or more is a reasonable threshold for co-prescribing naloxone to patients who are taking opioids for pain relief, as doing so has the potential to save lives.
Who Should Carry Naloxone
Naloxone products are designed to be light to carry and easy to use. Anyone can use them without medical training or authorization. If naloxone is administered to someone who is suspected to have overdosed on opioids but this is not the case, the medication will not cause any harm.
If one thinks someone in one’s family or community may be at risk of overdosing, one can carry naloxone or keep it at home. Since one cannot administer naloxone to oneself, anyone using opioid medications should make sure a trusted family member has access to naloxone in case of an opioid overdose.
Other Overdose Medications
Apart from naloxone, flumazenil is another common overdose reversal medication, especially when the overdose is caused by benzodiazepines. Different substances such as digoxin, heparin, and warfarin each have an antidote medication. For example, warfarin overdose is treated with vitamin K.
One should learn to recognize the signs of opioid overdose. Look for small pinpoint pupils, loss of consciousness, weak breathing, choking sounds, cold skin, discolored lips, and nails. Based on these warning signs, if one thinks someone is experiencing an overdose, one must call 911 immediately. While waiting for the medical team to arrive, one should attempt to find naloxone and administer it. Try to keep the person awake and support his or her breathing and check and prevent choking. Keep the person warm and stay with them until emergency assistance arrives.
How to Know the Overdose Is Reversed
After receiving reversal medications, most overdosing people will resume normal breathing within 5 minutes. One can observe the alleviation of the symptoms of overdose as mentioned before. Naloxone wears off in about an hour. If necessary, naloxone can be administered a second time if symptoms return.
Overdose prevention is a part of many harm reduction programs. Harm reduction is an alternative approach outside of traditional addiction treatment that aims for abstinence. It may also lead to more people being ready to receive treatment. If more families and communities are aware of the widespread danger of opioid overdose and equipped to intervene, there is hope for positive change.
Research shows overdose death rates are significantly reduced in communities where naloxone training programs are available. One of the largest growing issues in the United States is the opioid epidemic. Fentanyl is a popular opioid due to the feelings of euphoria that comes with taking it. At Laguna Shores Recovery, we provide treatment services and programs for drug and alcohol addiction. The staff at our Mission Viejo rehab center can help those who are struggling with addiction and are ready to change their life for the better. Laguna Shores Recovery offers treatment plans including steps such as detox, medication, 12-Step groups, and relationship skills coaching. We also offer outpatient programs you can use after finishing residential treatment. Call us today at (954) 329-1118 and we would be happy to talk with you about short-term and long-term planning. Early intervention is key.
Publishing account for AR